Wildfire, Atoka
- When
- March 14, 12:00 PM CST to 6:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Grass fires burned 338 acres and destroyed one structure in Atoka county on the 14th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Grass fires burned 338 acres and destroyed one structure in Atoka county on the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 14, 11:44 AM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1244 PM CDT Tue Mar 14 2017 .AVIATION... As surface high pressure builds southward from the Upper Midwest, the wind will shift to the east and northeast. Meanwhile, high and mid clouds will produce VFR ceilings, especially across north central Oklahoma where lower ceiling heights are expected. Late tonight into early Wednesday, moisture return will result in additional clouds and VFR ceilings across western north Texas and western Oklahoma. && && .PREV DISCUSSION... /issued 1029 AM CDT Tue Mar 14 2017/ UPDATE... Lowered afternoon highs in parts of northwestern Oklahoma. Made other adjustments mainly to lower sky cover today. DISCUSSION... A cool and dry day with light winds will continue today. Made the temperature adjustments based on latest HRRR guidance and latest surface observations as surface temperatures were still holding in the upper 30s at 1020 am. Thus, think highs will be a bit cooler in northwestern Oklahoma than previously forecast. Skies will remain mostly sunny today except northeast of a Cherokee to Stillwater line where thicker mid level cloud cover will continue. Products will be updated shortly. MBS PREV DISCUSSION... /issued 556 AM CDT Tue Mar 14 2017/ DISCUSSION... AVIATION... /For the 12z TAFs/ VFR conditions are expected to prevail through the TAF period. Cirrus in northwesterly flow will continue and should be thickest over central Oklahoma TAF sites. Light east winds will become southeasterly this afternoon and then back to easterly tonight. Wichita Falls, Hobart, Clinton TAF: Moisture advection toward the end of the TAF period could result in some stratus. There is a very low probability of ceilings being MVFR after about 09z Wednesday. BRB PREV DISCUSSION... /issued 353 AM CDT Tue Mar 14 2017/ DISCUSSION... A fairly quiescent weather pattern is expected the next several days with temperatures being the primary sensible change. Temperatures will be below mid-March normals until a warming trend arrives for the latter half of the week. Much above normal temperatures are expected Sunday and Monday (the two warmest days of the next seven). Minor precipitation chances exist on Friday and Friday across mainly southeast portions of the area. Otherwise periods of clouds will occur. First, cirrus today and eventually low clouds possibly as early as tomorrow morning but more likely Thursday morning. Latest surface analysis indicates large surface high pressure area centered over southeast Manitoba and extending southward through much of the eastern Great Plains. An amplified upper flow pattern with a significant trough in the east and a ridge in the west will keep our region in northwesterly flow through Wednesday. By Thursday, a deep low in the Canadian Maritimes will slowly continue eastward and the western ridge will deamplify. Strengthening southeasterly low level flow should bring an increase in moisture by early Thursday morning. This could result in at least some low stratus and possibly enough low level saturation for drizzle across south-central and southeast Oklahoma. Mid-levels appear too warm/dry for convection Thursday. A weak shortwave trough will approach late in the day and then cross the area Friday. This may bring just enough ascent to errode the capping warm layer, and in combination with continued low level moist advection/destabilization could result in some showers and thunderstorms Friday afternoon and evening, especially across the southeast portion of the area. Rain chances should quickly end Friday night as the shortwave departs and mid-level heights build in its wake. In fact, amplifying ridge moving across the area this weekend will bring significant 500 mb height anomalies and a much warmer pattern. Once low level flow veers some and strengthens in response to central High Plains lee cyclogenesis late Sunday and Monday we could easily see high temperatures well into 80s across much of the area. Ensemble-SAT from NAEFS indicates near 99th percentile 850 mb temperatures across northwest Oklahoma on Sunday. BRB FIRE WEATHER... Strengthening southerly winds Thursday could be sustained around 20 to 25 mph for a period during the afternoon. Fortunately, low level moisture should be increasing and this will keep minimum relative humidity values from about 35 to 45 percent across most of western Oklahoma and western north Texas. Still, given the warm anomalies (temperatures 15-20 degrees above mid-March normals), elevated fire weather conditions could develop. Latest ERC-G values across western Oklahoma are near normal but could rise to slightly above normal by Thursday. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 35 58 47 72 / 0 0 10 10 Hobart OK 35 60 48 77 / 0 0 0 0 Wichita Falls TX 40 66 51 79 / 0 0 10 10 Gage OK 30 62 43 83 / 0 0 0 0 Ponca City OK 29 54 43 71 / 0 0 10 10 Durant OK 37 58 46 69 / 0 0 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Norman OK 1208 PM CDT Tue Mar 14 2017 OKZ004>048-050>052-TXZ083>090-151715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1208 PM CDT Tue Mar 14 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms are possible across portions of the area Friday and Friday night. Severe thunderstorms are not expected. .Fire Weather... Warm temperatures and gusty south winds will combine to elevate the fire danger on Thursday and again next Sunday, mainly across western parts of Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683774.